West Virginia, 2013

Damaging Winds in West Virginia, November 1, 2013

November 1, 2013 · NWS PBZ · 7 events in 5 counties and zones

A line of showers and isolated thunderstorms developed along a cold front across Ohio the evening of October 31st. This line moved east during the overnight hours of November 1st and was able to mix strong winds aloft down to the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A line of showers and isolated thunderstorms developed along a cold front across Ohio the evening of October 31st. This line moved east during the overnight hours of November 1st and was able to mix strong winds aloft down to the surface. Severe thunderstorm wind damage was reported across eastern Ohio, western Pennsylvania, and northern West Virginia. At one time nearly 50 thousand homes were without power across the region due to downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Nov 1, 12:00 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Nov 1, 12:00 AM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
100 AM EDT FRI NOV 1 2013

.SYNOPSIS...
A COLD FRONT WILL BRING WIND AND SHOWERS EARLY THIS MORNING. DRIER
AIR BEHIND FRONT WILL ALLOW FOR SKIES TO CLEAR. SEASONABLE
TEMPERATURES TODAY.

&&

.NEAR TERM /THROUGH TODAY/...
WATCH GOING TIL 10Z. FRONT WILL SOON PICK UP FORWARD SPEED
REACHING MY WESTERN CWA BETWEEN 05Z AND 06Z AND CLEARING THE
ENTIRE REGION BY 10Z. IMPRESSIVE WIND PROFILE WITH FRONT AS 85H
WINDS REACH 70-75 KTS. THE QUESTION IS WILL THESE STRONGER WINDS
BE ABLE TO MAKE IT TO THE SURFACE. IT WILL TAKE CONVECTION...WHICH
AT THIS POINT...I DON'T HAVE A REAL GOOD FEEL FOR. CONVECTION
WOULD HAVE TO DEVELOP RIGHT ALONG THE BOUNDARY. IT WOULD LIKELY BE
OVER THE SOUTHERN HALF OF THE AREA WHERE THE STRONGEST FORCING AND
MOISTURE CONVERGENCE WILL BE. HOWEVER...LOOKING AT FORECAST
SOUNDINGS... MIXING HEIGHTS DROP VERY LOW DURING FRONTAL PASSAGE
AND CONVECTIVE TEMPS REMAIN IN THE MID 60S. WILL NEED TO PLAY BY
EAR TO SEE HOW THINGS DEVELOP OVER THE NEXT FEW HOURS.

ONCE FRONT CLEARS...SHOWERS WILL END QUICKLY AND DRIER AIR WILL
EVENTUALLY SETTLE IN. THERE IS CAA BEHIND THE BOUNDARY...HOWEVER
THE AIR BEHIND THE FRONT IS NOT REAL COLD...AND WITH SUNSHINE
EXPECTED THIS AFTERNOON...TEMPS SHOULD BE NEAR NORMAL...IF NOT A
BIT ABOVE.

AS MENTIONED EARLIER...THE STRONGEST WINDS WILL BE WITH FRONTAL
PASSAGE. BUT...WITH MIXING HEIGHTS RISING THIS MORNING...SOME OF
THE STRONGER WINDS ALOFT SHOULD BE ABLE TO MIX DOWN. WIND GUST OF
20 TO 30 MPH ARE STILL POSSIBLE THROUGHOUT THE DAY.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
CLOUDS WILL BE ON THE INCREASE TONIGHT...AS THE NEXT SYSTEM MOVES
SOUTHWARD THROUGH THE GREAT LAKES. A SHOWER IS POSSIBLE ACROSS
NORTHERN PA ZONES LATE TONIGHT.

FRONT WILL SLOWLY CROSS THE ENTIRE REGION SATURDAY BRINGING THE RISK
FOR SHOWERS.

MUCH STRONGER CAA BEHIND THIS FRONT SATURDAY NIGHT AND SUNDAY.
WITH COLD AIR ALOFT AND WINDS BECOMING NORTHWESTERLY...WILL HAVE
PLENTY OF CLOUDS SAT NIGHT AND THROUGH MOST OF SUNDAY. MAY SEE
SCATTERED LAKE EFFECT SNOW/RAIN SHOWERS SUNDAY...ESPECIALLY ACROSS
THE NORTH AND RIDGES. TEMPS WILL BE COLD ENOUGH IN THE HIGHER
ELEVATIONS TO SUPPORT ALL SNOW.

NOTICEABLY COLDER TEMPS SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
TEMPS WILL MODERATE INTO THE FIRST HALF OF NEXT WEEK AS RIDGING
BUILDS IN FROM THE WEST. DAYTIME MAX TEMPS LOOK TO BE
APPROXIMATELY 5 DEGREES ABOVE NORMAL BY WEDNESDAY. THE NEXT FRONT
IS NOT EXPECTED UNTIL LATE WEDNESDAY/THURSDAY BASED ON LATEST
MODEL CONSENSUS.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
MAINLY VFR CONDS ARE EXPD INTO THE OVRNGT HRS AS SHWRS ACCOMPANY
AN APCHG STG CDFNT. FKL/DUJ ARE THE EXCEPTION AND SHOULD RMN MVFR.
IN ADDN A STG LLVL JET ACRS AREA THIS EVE WITH PIT WEA BALLOON AND
PBZ RADAR WND PROFILER SHOWING WNDS 50 KT TO 75 KT FM 2 TO 10 KFT.
WARM AIR ALOFT WL MAKE IT DIFFICULT FOR THIS TO MIX TO THE
SFC...HOWEVER GUSTS 20-30KT ARE STILL EXPD. CONCERNED SFC GUSTS
MAY DCRS SOME WHICH WOULD RESULT IN MORE LLVL WND SHEAR RATHER
THAN MECHANICAL TURB/MXG NR THE SFC. WL MONITOR. A PD OF IFR IS
PSBL INVOF THE CDFNT AS WELL LT TNGT. SFC MXG SHOULD BRING SW WND
GUSTS 25-30 KT AFT FROPA WITH MVFR CONDS LINGERING UNTIL MD MRNG
WHEN VFR CU/SC RTNS.

.OUTLOOK.../FRIDAY NIGHT THROUGH TUESDAY/...
RSTRNS ARE PSBL LT FRI NGT THRU SAT NGT AS AN UPR TROF CROSSES THE
GT LKS/OH VLY RGN OTRW GENL VFR EXPD.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Nov 1, 12:03 AM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
103 AM EDT FRI NOV 1 2013

OHZ039>041-048>050-057>059-068-069-020515-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
103 AM EDT FRI NOV 1 2013

...SEVERE THUNDERSTORM WATCH 556 IN EFFECT UNTIL 4 AM EDT EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-
021>023-041-020515-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
103 AM EDT FRI NOV 1 2013

...SEVERE THUNDERSTORM WATCH 557 IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Nov 1, 1:08 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
208 AM EDT FRI NOV 1 2013

OHZ039>041-048>050-058-059-068-069-WVZ001>004-010645-
BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-GUERNSEY
OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-MARSHALL WV-MONROE OH-NOBLE
OH-OHIO WV-TUSCARAWAS OH-
208 AM EDT FRI NOV 1 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
BELMONT...CARROLL...COLUMBIANA...EXTREME EAST CENTRAL
COSHOCTON...GUERNSEY...HARRISON...JEFFERSON...MARSHALL...NOBLE...NORT
HERN MONROE...OHIO...TUSCARAWAS...WESTERN BROOKE AND WESTERN HANCOCK
COUNTIES...

AT 206 AM EDT...A LINE OF THUNDERSTORMS ASSOCIATED WITH A FAST
MOVING COLD FRONT MOVING NORTHEAST AT 45 MPH WILL LIKELY RESULT IN A
PERIODS OF STRONGER SOUTHWESTERLY WINDS AS THE FRONT PASSES ACROSS
EASTERN OHIO. WIDESPREAD GUSTS BETWEEN 35 TO 50 MPH WILL BE LIKELY
THROUGH 330 AM.

THERE IS ALSO POTENTIAL FOR LESS WIDESPREAD GUSTS IN EXCESS OF 60
MPH ASSOCIATED WITH THIS LINE OF THUNDERSTORMS...AND A SEVERE
WEATHER WATCH IS CURRENTLY IN EFFECT.

  LOCATIONS IMPACTED INCLUDE...
  WELLSBURG...          WEIRTON...
  TOMLINSON RUN STATE PARK...                 SUN VALLEY...
  NEWELL...             NEW MANCHESTER...     NEW CUMBERLAND...
  FOLLANSBEE...         WINTERSVILLE...       WELLSVILLE...
  UNIONPORT...          TORONTO...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4064 8166 4067 8146 4066 8125 4073 8123
      4074 8109 4091 8108 4091 8091 4093 8090
      4093 8083 4091 8081 4091 8057 3980 8056
      3961 8159 3966 8159 3967 8165 3975 8165
Special weather statement, Nov 1, 1:53 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
253 AM EDT FRI NOV 1 2013

MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ012-021>023-
041-010900-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-WETZEL-
MARION-MONONGALIA-PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GROVE CITY...FRANKLIN...
TIONESTA...NEW CASTLE...BUTLER...CLARION...BROOKVILLE...BEAVER...
PITTSBURGH METRO AREA...KITTANNING...INDIANA...WASHINGTON...
WAYNESBURG...GREENSBURG...LATROBE...LIGONIER...DONEGAL...
UNIONTOWN...CHAMPION...OHIOPYLE...NEW MARTINSVILLE...FAIRMONT...
MORGANTOWN...KINGWOOD...PARSONS
253 AM EDT FRI NOV 1 2013

A LINE OF THUNDERSTORMS ASSOCIATED WITH A FAST MOVING COLD FRONT
MOVING NORTHEAST AT 50 MPH WILL RESULT IN A PERIODS OF STRONGER
SOUTHWESTERLY WINDS AS THE FRONT PASSES ACROSS WESTERN PENNSYLVANIA.
THE FRONT IS EXPECTED TO BE ALONG OR EAST OF LAUREL RIDGE BY 600
AM THIS MORNING.

WIDESPREAD GUSTS BETWEEN 35 TO 50 MPH WILL BE LIKELY. THERE IS
ALSO POTENTIAL FOR LESS WIDESPREAD DAMAGING WIND GUSTS IN EXCESS
OF 60 MPH ASSOCIATED WITH THIS LINE OF THUNDERSTORMS...AND A
SEVERE WEATHER WATCH IS CURRENTLY IN EFFECT UNTIL 600 AM.

The radar

The Pittsburgh radar (KPBZ), 81 km away, was scanning. The volume nearest the first event began at 07:00 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
November 1, 1:58 AM EST
Where
Marshall County, 0.53 mi W of Moundsville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
39.920, -80.740

The 911 Call Center reported trees down.

Thunderstorm Wind, Ohio

When
November 1, 2:00 AM EST
Where
Ohio County, 0.53 mi E of Elm Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
40.050, -80.660

The public reported a 4 foot diameter tree fell on a parked car.

Thunderstorm Wind, Marshall

When
November 1, 2:12 AM EST
Where
Marshall County, Cameron
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
39.830, -80.570

The 911 Call Center reported trees down.

Thunderstorm Wind, Marshall

When
November 1, 2:18 AM EST
Where
Marshall County, 0.53 mi E of Denver Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
39.730, -80.540

The 911 Call Center reported large branches down.

Thunderstorm Wind, Marion

When
November 1, 2:45 AM EST
Where
Marion County, 2.07 mi N of Powell
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
39.430, -80.130

The public reported multiple trees down.

Thunderstorm Wind, Monongalia

When
November 1, 2:50 AM EST
Where
Monongalia County, 0.53 mi E of Arnettsville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.580, -80.090

The public reported trees down on road at Arnettsville Cemetary.

Thunderstorm Wind, Tucker

When
November 1, 3:26 AM EST
Where
Tucker County, 2.14 mi SSE of Lead Mine
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.150, -79.570

AWS site along State Route 219 4 miles east of Thomas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477804, 477805, 477806, 477807, 477808, 477809, 477810.